New metric properties for prox-regular sets


In this paper, we present diverse new metric properties that prox-regular sets shared with convex ones. At the heart of our work lie the Legendre-Fenchel transform and complements of balls. First, we show that a connected prox-regular set is completely determined by the Legendre-Fenchel transform of a suitable perturbation of its indicator function. Then, we prove that such a function is also the right tool to extend, to the context of prox-regular sets, the famous connection between the distance function and the support function of a convex set. On the other hand, given a prox-regular set, we examine the intersection of complements of open balls containing the set. We establish that the distance of a point to a prox-regular set is the maximum of the distances of the point from boundaries of all such complements separating the set and the point. This is in the line of the known result expressing the distance from a convex set in terms of separating hyperplanes. To the best of our knowledge, these results are new in the literature and show that the class of prox-regular sets have good properties known in convex analysis.

This is a preview of subscription content, log in to check access.


  1. 1.

    Adly, S., Nacry, F., Thibault, L.: Prox-regular sets and Legendre-Fenchel transform related to separation properties,

  2. 2.

    Adly, S., Nacry, F., Thibault, L.: Preservation of prox-regularity of sets with applications to constrained optimization. SIAM J. Optim. 26, 448–473 (2016)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Adly, S., Nacry, F., Thibault, L.: Prox-regularity approach to generalized equations and image projection. ESAIM COCV 24, 677–708 (2018)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Aubin, J.-P., Ekeland, I.: Applied Nonlinear Analysis. Pure and Applied Mathematics. A Wiley-Interscience Publication. John Wiley & Sons Inc, New York (1984)

    Google Scholar 

  5. 5.

    Asplund, E.: C̆ebys̆ev sets in Hilbert space. Trans. Am. Math. Soc. 144, 235–240 (1969)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Balashov, M.V.: Weak convexity of the distance function. J. Convex Anal. 20, 93–106 (2013)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Balashov, M.V., Ivanov, G.E.: Weakly convex and proximally smooth sets in Banach spaces. Izv. Math. 73, 455–499 (2009)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Berens, H.: Best approximation in Hilbert space, in Approximation Theory III. In: Cheney, E.W. ( ed.) Proc. Conf., Univ. Texas, Austin, Tex., 1980, pp. 1-20. Academic Press, New York (1980)

  9. 9.

    Bernard, F., Thibault, L.: Characterizations of prox-regular sets in uniformly convex Banach spaces. J. Convex Anal. 13, 525–559 (2006)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Bounkhel, M., Thibault, L.: Nonconvex sweeping process and prox-regularity in Hilbert space. J. Nonlinear Convex Anal. 6, 359–374 (2005)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Borwein, J.M., Vanderwerff, J.D.: Convex Functions: Constructions, Characterizations and Counterexamples. Encyclopedia of Mathematics and its Applications, vol. 109. Cambridge University Press, Cambridge (2010)

    Google Scholar 

  12. 12.

    Canino, A.: On p-convex sets and geodesics. J. Differ. Equ. 75, 118–157 (1988)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Clarke, F.H., Stern, R.J., Wolenski, P.R.: Proximal smoothness and the lower-\(C^2\) property. J. Convex Anal. 2, 117–144 (1995)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Clarke, F.H.: Optimization and Nonsmooth Analysis. Classics in Applied Mathematics, vol. 5, 2nd edn. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1990)

    Google Scholar 

  15. 15.

    Clarke, F.H., Stern, R.J., Wolenski, P.R.: Proximal smoothness and the lower-C2 property. J. Convex Anal. 2, 117–144 (1995)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Colombo, G., Thibault, L.: Prox-Regular Sets and Applications. Handbook of Nonconvex Analysis and Applications, pp. 99–182. International Press, Somerville (2010)

    Google Scholar 

  17. 17.

    Federer, H.: Curvature measures. Trans. Am. Math. Soc. 93, 418–491 (1959)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Klee, V.: Convexity of Chebyshev sets. Math. Ann. 142, 292–304 (1961)

    Article  Google Scholar 

  19. 19.

    Godini, G.: On a problem of H. Berens. Math. Ann. 263, 279–281 (1983)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Deutsch, F.R.: Best Approximations in Inner Product Spaces. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 7. Springer, New-York (2001)

    Google Scholar 

  21. 21.

    Goncharov, V.V., Ivanov, G. E.: Strong and weak convexity of closed sets in a Hilbert space, Operations research, engineering, and cyber security, Springer Optim. Appl., vol. 113, pp. 259–297. Springer, Cham, (2017)

  22. 22.

    Hiriart-Urruty, J.-B.: Ensembles de Tchebychev vs ensembles convexes : l’état de la situation vu via l’analyse convexe non lisse. Ann. Sci. Math. Québec 22, 47–62 (1998)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Hiriart-Urruty, J.-B.: La conjecture des points les plus éloignés revisités. Ann. Sci. Math. Québec 29, 197–214 (2005)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Ivanov, G.E.: Weakly Convex Sets and Functions: Theory and Applications. Fizmatlit, Moscow (2006). (in Russian)

    Google Scholar 

  25. 25.

    Jourani, A., Vilches, E.: Positively \(\alpha \)-far sets and existence results for generalized perturbed sweeping processes. J. Convex Anal. 23, 775–821 (2016)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation I. Grundlehren Series, vol. 330. Springer, Berlin (2006)

    Google Scholar 

  27. 27.

    Nacry, F., Thibault, L.: Regularization of sweeping process: old and new. Pure Appl. Funct. Anal. 4, 59–117 (2019)

    MathSciNet  Google Scholar 

  28. 28.

    Penot, J.-P.: Calculus Without Derivatives. Graduate Texts in Mathematics, vol. 266. Springer, New-York (2013)

    Google Scholar 

  29. 29.

    Poliquin, R.A., Rockafellar, R.T.: Prox-regular functions in variational analysis. Trans. Am. math. Soc. 348, 1805–1838 (1996)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Poliquin, R.A., Rockafellar, R.T., Thibault, L.: Local differentiability of distance functions. Trans. Am. Math. Soc. 352, 5231–5249 (2000)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Grundlehren der Mathematischen Wissenschaften, vol. 317. Springer, New York (1998)

    Google Scholar 

  32. 32.

    Shapiro, A.: Existence and differentiability of metric projections in Hilbert spaces. SIAM J. Optim. 4, 130–141 (1994)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Thibault, L.: Subsmooth functions and sets. Linear Nonlinear Anal. 4, 157–269 (2018)

    MathSciNet  Google Scholar 

  34. 34.

    Thibault, L.: Unilateral Variational Analysis in Banach Spaces, to appear

  35. 35.

    Vial, J.-P.: Strong and weak convexity of sets and functions. Math. Oper. Res. 8, 231–259 (1983)

    MathSciNet  Article  Google Scholar 

Download references


The second author has received funding from the European Union’s Horizon 2020 Research and Innovation Programme under the Marie Sklodowska-Curie Grant Agreement No 823731 CONMECH.

Author information



Corresponding author

Correspondence to F. Nacry.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Adly, S., Nacry, F. & Thibault, L. New metric properties for prox-regular sets. Math. Program. (2020).

Download citation

Mathematics Subject Classification

  • 49J52
  • 49J53